Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 381, NWS Des Moines, IA

October 22, 2001Adams County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 22, 2001, 1:55 PM CDT for Adams County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 22, 2001, 1:55 PM CDT (18:55 UTC)
Expired
Oct 22, 2001, 2:45 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adams County, IA

The radar

The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 12:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WUUS53 KDMX 221855
SVRDSM
IAC003-221945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
155 PM CDT MON OCT 22 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST IOWA

* UNTIL 245 PM CDT

* AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF CORNING...OR ABOUT 47 MILES
  EAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CORNING AROUND 220 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4117 9504 4100 9513 4091 9452 4111 9450

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 10:12 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 22, 10:12 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1012 AM CDT TUE OCT 22 2001

FOG CONTINUES TO SLOWLY BURN OFF ACROSS CWA THIS MORNING WITH SHORT
LIVED CLEARING SKIES FROM WEST TO EAST.  EXPECT LEAD HIGH CLOUDINESS
OVER NEB TO REACH WRN CWA BY NOON AND SPREAD EAST.  EXPECT LOW
CLOUDINESS TO BURN OFF BY THEN...BUT STILL WORTH A PC.  GOING FCSTED
TEMPS LOOK GOOD AS DO WINDS.  ZFP AMD OUT SHORTLY.

.DSM...NONE

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 1:32 PM CDTSevere Thunderstorm WarningDMXCass43 min
Oct 22, 2:09 PM CDTSevere Thunderstorm WarningDMXAdair51 min
Oct 22, 2:22 PM CDTSevere Thunderstorm WarningDMXUnion53 min
Oct 22, 2:33 PM CDTSevere Thunderstorm WarningDMXMadison57 min
Oct 22, 2:55 PM CDTSevere Thunderstorm WarningDMXClarke, Warren50 min
Oct 22, 3:14 PM CDTSevere Thunderstorm WarningDMXClarke, Union46 min
Oct 22, 3:37 PM CDTSevere Thunderstorm WarningDMXLucas53 min
Oct 22, 3:59 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wayne46 min
Oct 22, 4:34 PM CDTSevere Thunderstorm WarningDMXWapello41 min
Oct 22, 5:00 PM CDTSevere Thunderstorm WarningDMXAppanoose35 min
Oct 22, 5:19 PM CDTSevere Thunderstorm WarningDMXDavis41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.